Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 54, NWS Cleveland, OH

June 4, 2017Ashland County, Richland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 4, 2017, 5:20 PM EDT for Ashland County, Richland County, Ohio. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2017, 5:20 PM EDT (21:20 UTC)
Expired
Jun 4, 2017, 6:00 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ashland County, OH, Richland County, OH

The radar

The Cleveland radar (KCLE), 93 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:25 PM EDTTSTM WND DMG3 W Ontario, OHA TRAINED SPOTTER REPORTED A DOWNED HEALTHY TREE OFF OF ROUTE 314 IN ONTARIO.
Jun 4, 5:25 PM EDTTSTM WND DMGLucas, OHRICHLAND COUNTY SHERIFF REPORTED TWO TREES DOWN IN THE LUCAS AREA.
Jun 4, 5:35 PM EDTTSTM WND DMG1 N Lexington, OHRICHLAND COUNTY SHERIFF REPORTED A TREE DOWN NORTH OF LEXINGTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WUUS51 KCLE 042120
SVRCLE
OHC005-139-042200-
/O.NEW.KCLE.SV.W.0054.170604T2120Z-170604T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
520 PM EDT SUN JUN 4 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Richland County in north central Ohio...
  Southern Ashland County in north central Ohio...

* Until 600 PM EDT

* At 519 PM EDT, a severe thunderstorm was located near Shelby, or 7
  miles northwest of Mansfield, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Mansfield, Ashland, Shelby, Ontario, Lexington, Loudonville,
  Bellville, Hayesville, Perrysville, Lucas, Jeromesville, Mifflin,
  Rowsburg, Mohicanville and Olivesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4066 8262 4071 8263 4071 8265 4074 8272
      4092 8273 4086 8214 4067 8213 4067 8222
      4057 8222 4056 8227
TIME...MOT...LOC 2119Z 292DEG 30KT 4082 8265 

HAIL...1.00IN
WIND...60MPH
 
$$

Greenawalt
2 follow-up statements
362 
WWUS51 KCLE 042143
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
543 PM EDT SUN JUN 4 2017

OHC005-139-042200-
/O.CON.KCLE.SV.W.0054.000000T0000Z-170604T2200Z/
Richland OH-Ashland OH-
543 PM EDT SUN JUN 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN RICHLAND AND SOUTHERN ASHLAND COUNTIES...

At 541 PM EDT, a severe thunderstorm was located near Mansfield,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained spotter reported a tree down in Ontario at 525 PM 
         EDT. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Mansfield, Ashland, Lexington, Loudonville, Hayesville, Perrysville,
Lucas, Jeromesville, Mifflin, Mohicanville and Rowsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4068 8259 4076 8252 4088 8244 4086 8214
      4067 8213 4067 8222 4057 8222 4056 8227
TIME...MOT...LOC 2141Z 295DEG 26KT 4075 8245 

HAIL...<.75IN
WIND...60MPH
 
$$

Greenawalt
827 
WWUS51 KCLE 042153
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
553 PM EDT SUN JUN 4 2017

OHC005-139-042203-
/O.EXP.KCLE.SV.W.0054.000000T0000Z-170604T2200Z/
Richland OH-Ashland OH-
553 PM EDT SUN JUN 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND AND
SOUTHERN ASHLAND COUNTIES WILL EXPIRE AT 600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4068 8259 4076 8252 4088 8244 4086 8214
      4067 8213 4067 8222 4057 8222 4056 8227
TIME...MOT...LOC 2153Z 292DEG 30KT 4071 8233 

$$

Greenawalt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:29 PM EDT, 51 minutes earlier.

Area forecast discussion, Jun 4, 4:29 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
429 PM EDT Sun Jun 4 2017

.SYNOPSIS...
Low pressure across the Central Great Lakes will move east and pull
a cold front south across the area on Monday. Low pressure will
remain across the eastern Great Lakes Tuesday and Wednesday as high
pressure expands from Ontario across the Mississippi Valley.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Convection has developed rapidly over the last 2 hours along the
remnant boundary from the showers this morning. Thunderstorms have
been pulsing to this point and are struggling to get organized
except for one storm that seemed to take on a little bit of rotation
in an area of backed low level flow in northern Ashland County.
Skies have been clearing from Toledo into Michigan behind the
surface trough and have lowered pops along the lakeshore. The focus
late this afternoon will be from the area of ongoing thunderstorms
generally expanding south and east. The severe threat is expected to
be fairly isolated with a marginal threat of damaging wind gusts or
large hail if we get any strong enough cells to collapse. Factors
limiting severe potential include warm mid-level air aloft and
20-30 knots of effective shear. Axis of better shear is focused
across Lake Erie into PA where instability is limited. Storms
have been producing locally heavy rainfall but are moving just
enough that flooding should be limited to just ponding of water
while the storm is ongoing. Expect storm intensity to drop off
quickly as we lose diurnal support although a few showers may
linger along the boundary across the south. Dewpoints will
remain in the lower 60s overnight so have raised mins a couple
degrees.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
A marginal amount of instability will re-develop on Monday ahead of
the front and have nudged highs up in the southeast. Will hold onto
a chance of thunderstorms as the front moves through.

Upper level trough will deepen across the Central Great Lakes late
Monday and linger across the Eastern Great Lakes through midday.
Cold advection ramps up on the back side of the system on Tuesday
and expect to see scattered showers and thunderstorms with the cold
pool aloft. Some lake enhanced showers are even expect Tuesday night
into Wednesday as 850mb temps drop to around 4C. Highs each day will
range from the low 60s east to upper 60s west.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The everlasting upper level trough persists in the eastern United
States by mid week. Practically cut off low pressure system will
be encamped over the region as well and then will begin to eject
out to the northeast by the weekend. This will allow an upper
level high pressure ridge to build east over the forecast area by
Sunday. This will mean a return back to very warm temperatures
after a mid week cool down.

Weak surface low pressure and associated moisture will slowly move
east while yet another surface low pressure system moves into the
local area by Friday and Friday night. These two features will
keep an on and off again threat for showers and thunderstorms
across the area through Saturday. The activity will then shift
east of the area by Saturday night as an area of high pressure
builds into the area.

The high will then shift east of the forecast area by Sunday and
will be followed by strong warm air advection. This will plunge
the local area right back into the summer like temperatures;
especially in the western half of the area where highs will be in
the middle 80s and lows around 70. Further east could be warmer
than currently advertised if the high moves a bit faster east. At
any rate, a warmup is on the way.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Showers and thunderstorms this morning are beginning to exit to
the east at this time. A warm frontal boundary is lifting
northeast at this time causing dewpoint temperatures to increase
into the middle 60s along with air temperatures into the lower
80s. This should start to trigger some thunderstorm development
in the warm sector. Some cumulus cloud development is currently
taking place across the southern tier counties of the area. This
should expand north with time in the warmer air this afternoon.
Potential still exists for severe thunderstorms with a slight
risk extending across all areas in the forecast area except
Toledo where there is a marginal risk. Main threats will be
strong damaging winds and large hail. Once activity shifts
south of the area, conditions should go back to VFR through the
night into tomorrow morning and early afternoon. Winds will
gradually shift around to a northwest to northerly direction
with time overnight.

OUTLOOK...Non VFR possible at times through Friday.

&&

.MARINE...
Winds will briefly increase later tonight and may briefly cause 3
to 4 foot waves and then the wind will diminish by morning. Winds
then gradually increase through the course of the day Monday out
of the north to northwest at 10 to 20 knots. May be close on small
craft advisory conditions. Better chance appears it will arrive
into Tuesday night as a north to northeast flow develops and
continues into Wednesday morning when the winds diminish and
become light and variable through Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...KEC
LONG TERM...Lombardy
AVIATION...Lombardy
MARINE...Lombardy
Hazardous weather outlook, Jun 4, 5:52 AM EDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
552 AM EDT Sun Jun 4 2017

LEZ061-142>149-162>169-OHZ003-006>010-017>019-027-028-036-051000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-Crawford-
Marion-
552 AM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and Tonight.

Low pressure will track east across the central Great Lakes today.
Thunderstorms are expected to develop during the afternoon and
evening. There is a slight chance that some storms will become severe
with the greatest threat from damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011>014-020>023-029>033-037-038-047-089-PAZ001>003-051000-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-
Richland-Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
552 AM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Low pressure will track east across the central Great Lakes today.
Thunderstorms are expected to develop during the afternoon and
evening. There is a slight chance that some storms will become severe
with the greatest threat from damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will drop southeast across the area on Monday.
Thunderstorms are expected to develop along and ahead of the front
during the afternoon. There is a chance that some storms will
approach severe limits with hail and gusty winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 4:18 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
418 PM EDT SUN JUN 4 2017

OHZ032-042100-
Stark-
418 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT STARK COUNTY...

At 417 PM EDT, a strong thunderstorm was located near Dalton, or 14
miles east of Wooster, moving east at 40 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
Canton, Massillon, Green, North Canton, Louisville, Minerva,
Brewster, Navarre, Waynesburg, East Sparta, Wilmot, Canal Fulton,
East Canton, Beach City, Meyers Lake, Hills And Dales, Robertsville,
Maximo, Perry Heights and North Lawrence.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4066 8165 4091 8164 4091 8142 4088 8109
      4073 8109 4072 8124 4065 8124 4066 8144
      4065 8155
TIME...MOT...LOC 2017Z 284DEG 34KT 4084 8165

Greenawalt
Special weather statement, Jun 4, 4:49 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Cleveland OH
449 PM EDT SUN JUN 4 2017

OHZ021-022-042130-
Summit-Portage-
449 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT PORTAGE AND NORTHEASTERN SUMMIT
COUNTIES...

At 449 PM EDT, a strong thunderstorm was located near Hudson, or 9
miles west of Ravenna, moving east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Akron, Ravenna, Cuyahoga Falls, Kent, Hudson, Twinsburg, Tallmadge,
Streetsboro, Macedonia, Garrettsville, Mantua, Stow, Aurora,
Brimfield, Munroe Falls, Atwater, Edinburg, Silver Lake, Windham and
Boston Heights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4111 8155 4129 8147 4129 8100 4099 8100
      4099 8101
TIME...MOT...LOC 2049Z 284DEG 32KT 4121 8141

Greenawalt
Local storm report, Jun 4, 4:54 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
454 PM EDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     5 W LODI                41.03N 82.11W
06/04/2017  E60 MPH          MEDINA             OH   TRAINED SPOTTER

            ESTIMATED 55-60 MPH WIND GUSTS ALONG WITH SEVERAL
            BRANCHES DOWN.

&&

MITCHELL
Local storm report, Jun 4, 5:12 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
512 PM EDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 S ONTARIO             40.74N 82.61W
06/04/2017  M0.75 INCH       RICHLAND           OH   TRAINED SPOTTER

            SPOTTER REPORTED DIME SIZED HAIL SOUTH OF ONTARIO

&&

SEFCOVIC
Local storm report, Jun 4, 5:15 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
515 PM EDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             STREETSBORO             41.24N 81.35W
06/04/2017  E0.75 INCH       PORTAGE            OH   PUBLIC

            PHOTO OF PEA TO DIME SIZE HAIL SUBMITTED VIA TWITTER.

&&

SEFCOVIC
Special weather statement, Jun 4, 5:16 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
516 PM EDT SUN JUN 4 2017

OHZ029-030-042200-
Richland-Ashland-
516 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT RICHLAND AND CENTRAL ASHLAND
COUNTIES...

At 516 PM EDT, a strong thunderstorm was located over Shelby, or 9
miles northwest of Mansfield, moving east at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Mansfield, Ashland, Shelby, Ontario, Lexington, Crestline,
Loudonville, Bellville, Hayesville, Perrysville, Lucas, Jeromesville,
Mifflin, Rowsburg, Mohicanville, Shenandoah and Olivesburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4066 8262 4071 8263 4071 8273 4094 8272
      4087 8213 4067 8213 4067 8222 4057 8222
      4056 8224 4056 8225
TIME...MOT...LOC 2116Z 292DEG 31KT 4085 8267

Greenawalt

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:16 PM EDTSpecial Weather StatementCLEMedina44 min
Jun 4, 3:32 PM EDTSevere Thunderstorm WarningCLEAshland, Medina, Wayne56 min
Jun 4, 3:38 PM EDTSpecial Weather StatementCLERichland37 min
Jun 4, 3:39 PM EDTSpecial Weather StatementCLEKnox66 min
Jun 4, 4:18 PM EDTSpecial Weather StatementCLEStark42 min
Jun 4, 4:49 PM EDTSpecial Weather StatementCLEPortage, Summit41 min
Jun 4, 5:16 PM EDTSpecial Weather StatementCLEAshland, Richland44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.